Alert archive / Florida / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Miami, FL

February 1, 2010Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Feb 1, 2010, 2:33 PM EST for Miami-Dade County, Florida. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2010, 2:33 PM EST (19:33 UTC)
Expired
Feb 1, 2010, 4:26 PM EST
In force
113 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 29 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WGUS52 KMFL 011933
FFWMFL
FLC086-012230-
/O.NEW.KMFL.FF.W.0002.100201T1933Z-100201T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EST MON FEB 1 2010

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITIES OF...SOUTH MIAMI...MIAMI BEACH...MIAMI...
  KENDALL...CORAL GABLES...

* UNTIL 530 PM EST

* AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN MIAMI.

HEAVY RAINFALL WILL CONTINUE ACROSS THE WARNING AREA POSSIBLY FOR THE NEXT 
FEW HOURS LEADING TO A RAPID RISE OF WATER ACROSS POORLY DRAINED LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DON'T DROWN!

&&

LAT...LON 2580 8011 2574 8014 2573 8016 2574 8017
      2573 8022 2568 8026 2564 8032 2571 8038
      2584 8017 2576 8018 2576 8017 2578 8014
      2584 8014 2586 8015 2588 8011

$$

TINGLER
2 follow-up statements
533 
WGUS72 KMFL 012036
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EST MON FEB 1 2010

FLC086-012230-
/O.CON.KMFL.FF.W.0002.000000T0000Z-100201T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
336 PM EST MON FEB 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EST FOR EAST
CENTRAL MIAMI-DADE COUNTY...

AT 333 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN FROM MIAMI BEACH ACROSS DOWNTOWN MIAMI AND INTO 
CORAL GABLES.

ANYWHERE FROM 1 TO 5 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED 
AREA FROM LATE THIS MORNING THROUGH THIS AFTERNOON AND ALTHOUGH THE 
HEAVIEST RAIN HAS MOVED OUT OF THE AREA, FLOODING WILL CONTINUE TO 
BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
DITCHES... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2580 8011 2574 8014 2573 8016 2574 8017
      2573 8022 2568 8026 2564 8032 2571 8038
      2584 8017 2576 8018 2576 8017 2578 8014
      2584 8014 2586 8015 2588 8011

$$

TINGLER
779 
WGUS72 KMFL 012126
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EST MON FEB 1 2010

FLC086-012135-
/O.CAN.KMFL.FF.W.0002.000000T0000Z-100201T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
426 PM EST MON FEB 1 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
MIAMI-DADE COUNTY...

RAINFALL RATES HAVE DECREASED ACROSS THE AREA AND FLASH FLOODING IS 
NO LONGER LIKELY... HOWEVER PONDING OF WATER ON POORLY DRAINED 
ROADWAYS IS EXPECTED TO CONTINUE.

LAT...LON 2580 8011 2574 8014 2573 8016 2574 8017
      2573 8022 2568 8026 2564 8032 2571 8038
      2584 8017 2576 8018 2576 8017 2578 8014
      2584 8014 2586 8015 2588 8011

$$

TINGLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 1, 2:23 PM EST, 10 minutes earlier.

Area forecast discussion, Feb 1, 2:23 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
223 PM EST MON FEB 1 2010

.DISCUSSION...

THE COMBINATION OF A SLOWLY NORTHWARD MOVING WARM  FRONT ACROSS THE
REGION...ABUNDANT TROPICAL MOISTURE AND LOCALLY HEAVY RAINFALL
OCCURRING ACROSS THE REGION HAS PROMPTED THE ISSUANCE OF A FLOOD
WATCH ACROSS THE ENTIRE CWA THROUGH TUESDAY MORNING.

THE LATEST GUIDANCE STILL IN LINE WITH THE SYNOPTIC SITUATION
OUTLINED IN PREVIOUS DISCUSSIONS...I.E. A WARM FRONT IS LIFTING
NORTHWARD ACROSS THE REGION TODAY AND WITH A SURFACE LOW FORECAST
TO DEVELOP OVER THE EASTERN GULF TO THE WEST OF SOUTH FLORIDA BY
THIS EVENING. THE SURFACE LOW IS THEN FORECAST TO MOVE NORTHWARD
AND EASTWARD TONIGHT INTO TUESDAY WITH SOUTH FLORIDA THEN IN THE
WARM SECTOR TONIGHT INTO TUESDAY. BY TUESDAY AFTERNOON THE SURFACE
LOW IS FORECAST TO BE EAST OF THE CAROLINA COAST WITH THE TRAILING
COLD FRONT ACROSS SOUTH CENTRAL FLORIDA. THE COLD FRONT IS THEN
EXPECTED TO QUICKLY MOVE ACROSS THE REGION AND BEGIN TO EXIT THE
REGION TUESDAY NIGHT AS HIGH PRESSURE BUILDS ACROSS THE CENTRAL
PART OF THE COUNTRY WITH NORTHERLY WINDS ACROSS THE FLORIDA
PENINSULA PUSHING THE FRONT SOUTHWARD AND INTO THE FLORIDA
STRAITS.

AS THE WARM FRONT MOVES NORTHWARD TODAY...THIS WILL KEEP CHANCES
OF PRECIP ACROSS THE CWA ELEVATED THIS EVENING AND TONIGHT. FOR
THE OOZ TO 12Z TIME FRAME ON TUESDAY NUMEROUS SHOWERS STILL
POSSIBLE ACROSS THE REGION...WITH THE GREATEST CHANCE OVER THE
NORTHERN HALF OF THE CWA. AS THE SURFACE LOW MOVES NORTH AND EAST
TONIGHT THE GREATEST INSTABILITY WILL BE OVER THE NORTHERN HALF OF
THE CWA. THE OVERALL SYNOPTIC AND DYNAMIC CONDITIONS ARE NOT
FAVORABLE FOR THUNDERSTORMS...WITH HARDLY ANY OCCURRING OVER THE
REGION NOW. BUT WILL MAINTAIN A SLIGHT CHANCE OVER THE AREA
OVERNIGHT INTO TUESDAY. BY TUESDAY AFTERNOON ISOLATED TO SCATTERED
SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS ARE STILL POSSIBLE
WITH THE FRONT THEN EXPECTED TO EXIT THE REGION TUESDAY EVENING.

THE TEMPERATURE IMPACTS ACROSS THE CWA WITH THE FRONTAL PASSAGE
WILL NOT BE VERY SIGNIFICANT AS THE NORTHERLY FLOW ACROSS FLORIDA BEHIND
THE FRONT ON TUESDAY NIGHT IS FORECAST TO BE NORTHEAST BY
WEDNESDAY AFTERNOON AND EASTERLY BY THURSDAY WITH JUST A SLIGHT
COOL DOWN ACROSS THE REGION.

&&

.MARINE...
LATEST GUIDANCE INDICATES WINDS ACROSS THE OFF SHORE ATLANTIC WATERS
TO THE EAST OF PALM BEACH COUNTY COULD BE IN THE 20 TO 25 KNOT
RANGE BY THIS AFTERNOON...WITH THE SETTLEMENT POINT OBSERVATION
INDICATING WINDS CURRENTLY AT THAT RANGE. THEREFORE A SMALL CRAFT
ADVISORY WILL BE IN EFFECT FOR THAT MARINE ZONE FOR FOR THE FIRST
PERIOD AND EARLY TUESDAY. AFTER 06Z THE WINDS ARE FORECAST TO
DECREASE TO 15 TO 20 KNOTS.

SEAS FORECAST TO INCREASE TO NEAR 7 FEET OVER THE GULF STREAM
WATERS ON WEDNESDAY AS NORTHERLY FLOW BUILDS ACROSS THE REGION
BEHIND THE FRONT.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  68  81  57  74 / 80 50 10 10
FORT LAUDERDALE  69  81  60  74 / 70 40 10 10
MIAMI            69  82  61  76 / 60 40 10 10
NAPLES           64  74  55  74 / 70 30 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH TUESDAY MORNING FOR COASTAL BROWARD-COASTAL
     COLLIER-COASTAL MIAMI DADE-COASTAL PALM BEACH-FAR SOUTH
     MIAMI DADE-GLADES-HENDRY-INLAND BROWARD-INLAND COLLIER-
     INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE-METRO
     BROWARD-METRO MIAMI DADE-METRO PALM BEACH.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EST TUESDAY
     FOR COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL OUT 20 NM-WATERS FROM JUPITER INLET TO DEERFIELD BEACH,
     FL EXTENDING FROM 20 NM TO 60 NM.

GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Feb 1, 9:30 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EST MON FEB 1 2010

FLZ063-066>075-168-172>174-021100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
930 AM EST MON FEB 1 2010

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY...
...MODERATE RISK FOR RIP CURRENTS ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
SOUTH FLORIDA TODAY AND TONIGHT. THE GREATEST THREATS FROM THESE
STORMS WILL BE OCCASIONAL LIGHTNING AND THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

FLOODING: AREAS OF MODERATE TO HEAVY RAINFALL ALONG WILL IMPACT
SOUTH FLORIDA TODAY INTO EARLY TONIGHT. LOCALLY HEAVY RAINFALL WITH
AMOUNTS OF 1 TO 3 INCHES MAY BE POSSIBLE IN SOME AREAS. THESE RAINS
COULD LEAD TO MINOR URBAN FLOODING, ESPECIALLY ON SOME ROADWAYS AND
IN OTHER AREAS OF POOR DRAINAGE.

RIP CURRENTS: EASTERLY WINDS OF 10 TO 15 MPH WILL CREATE A MODERATE
RISK FOR RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY AS A COLD
FRONT MOVES ACROSS THE REGION. OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS.

THE THREAT FOR RIP CURRENTS WILL INCREASE GRADUALLY WEDNESDAY
THROUGH THURSDAY ALONG THE ATLANTIC COAST AS EASTERLY FLOW
STRENGTHENS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, BUT SPOTTERS ARE URGED TO
REPORT ANY LOCALIZED FLOODING OR RAINFALL AMOUNTS OVER 2 INCHES
THROUGH TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 10:06 AM ESTSpecial Marine WarningMFL24 min
Feb 1, 10:49 AM ESTAreal Flood AdvisoryMFLBroward116 min
Feb 1, 12:26 PM ESTFlash Flood WarningMFLBroward3 hr
Feb 1, 12:42 PM ESTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more8 hr
Feb 1, 12:57 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Feb 1, 1:16 PM ESTSpecial Marine WarningMFL59 min
Feb 1, 1:45 PM ESTAreal Flood AdvisoryMFLMiami-Dade3 hr
Feb 1, 2:22 PM ESTSpecial Marine WarningMFL53 min
Feb 1, 3:04 PM ESTSmall Craft Advisory for Hazardous SeasMFL7 hr
Feb 1, 3:10 PM ESTSpecial Marine WarningMFL64 min
Feb 1, 4:37 PM ESTAreal Flood AdvisoryMFLMiami-Dade3 hr

Nearby

Flash Flood Warnings in Florida, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.